Mathematical Notes

, Volume 103, Issue 1–2, pp 42–53 | Cite as

Proof of Dupuit’s Assumption for the Free Boundary Problem in an Inhomogeneous Porous Medium



For free boundary problems describing steady groundwater flows, the asymptotic behavior of solutions is studied in the situation where the scale in one of the spatial directions is much less than that in the other directions. The convergence of solutions to a certain limit is proved. Properties of the limit solution agree with the assumption known as Dupuit’s assumption in engineering applications, which customarily serves as a basis for constructing approximate models of groundwater flows in thin aquifers.


variational inequality Darcy’s law dam problem 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    P. Ya. Polubarinova-Kochina, Theory of Ground Water Movement (Princeton Univ. Press, Princeton, NJ, 1962 (1st ed.); Nauka, Moscow, 1977 (2nd ed.)).Google Scholar
  2. 2.
    J. Bear, Hydraulics of Groundwater (McGraw-Hill, New York, 1979).Google Scholar
  3. 3.
    H. W. Alt, “Strömungen durch inhomogene poröse Medien mit freiem Rand,” J. Reine Angew. Math. 305, 89–115 (1979).MathSciNetMATHGoogle Scholar
  4. 4.
    H. Brézis, D. Kinderlehrer, and G. Stampacchia, “Sur une nouvelle formulation du problème d’éqoulement a` travers une digue,” C. R. Acad. Sci. Paris Sér. A 287 (9), 711–714 (1978).MathSciNetMATHGoogle Scholar
  5. 5.
    A. Yu. Beliaev, “Solvability of free boundary problems for steady groundwater flow,” European J. Appl. Math. 26 (6), 821–847 (2015).MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    A. Yu. Belyaev and I. O. Yushmanov, “A variational principle for problems of steady-state ground water flow with a free surface,” Izv. Ross. Akad. Nauk Ser. Mekh. Zhidk. Gaz. 50 (4), 92–109 (2015) [Fluid Dyn. 50 (4), 543–557 (2015)].MathSciNetMATHGoogle Scholar
  7. 7.
    W. Heber Green and G. A. Ampt, “Studies in soil physics. Part I. The flow of air and water through soils,” J. Agricultural. Sci. 4 (1), 1–24 (1911).CrossRefGoogle Scholar
  8. 8.
    J. R. Philip, “An infiltration equation with physical significance,” Soil Sci. 77 (2), 153–158 (1954).CrossRefGoogle Scholar
  9. 9.
    M. Chipot, “Variational Inequalities and Flow in Porous Media,” in Appl. Math. Sci. (Springer, New York, 1984), Vol. 52.Google Scholar
  10. 10.
    C. Baiocchi, V. Comincioli, E. Magenes, and G. A. Pozzi, “Free boundary problems in the theory of fluid flow through porous media: Existence and uniqueness theorems,” Ann. Mat. Pura Appl. (4) 97, 1–82 (1973).MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    A. Fridman, Variational Principles and Free-Boundary Problems (Wiley, New York, 1982; Nauka, Moscow, 1990).Google Scholar
  12. 12.
    C. Baiocchi and A. Capelo, Variational and Quasivariational Inequalities. Applications to Free Boundary Problems (Wiley, Chichester, 1984; Nauka, Moscow, 1988).MATHGoogle Scholar
  13. 13.
    C. Baiocchi and A. Friedman, “A filtration problem in a porousmediumwith variable permeability,” Ann. Mat. Pura Appl. (4) 114, 377–393 (1977).MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2018

Authors and Affiliations

  1. 1.Water Problems InstituteRussian Academy of SciencesMoscowRussia

Personalised recommendations